Increase in suspected opioid overdoses – October 16, 2019 [Drug Warning]
There are multiple reports of a potent substance circulating in Greater Sudbury. This has led to an increase in suspected opioid overdoses.
- Street drugs may be cut or mixed with substances such as fentanyl. Fentanyl can come in a variety of colours and consistency. Even a very small amount can cause an overdose.
- Use of these substances may lead to the increased risks of an overdose.
- Multiple doses of naloxone may be needed to reverse an overdose.
- Overdoses can be fatal. An overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle.
Prevent opioid overdoses / save lives:
- Avoid using drugs when you are alone. If this is not possible, ask a friend to check in on you.
- When using drugs with a friend, do not use at the same time.
- When switching substances or if you have not used in a while, start with a lower dose.
- Carry a naloxone kit.
- Use multiple doses of naloxone as needed.
- Call 911 if you suspect an overdose.
- Avoid mixing drugs, including prescribed, over the counter and illegal drugs.
- Avoid drinking alcohol while using other drugs.
Overdose symptoms include:
- blue lips or nails
- dizziness and confusion
- the person can’t be woken up
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- drowsiness or difficulty staying awake
Please distribute this information widely to help share the message.
For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.
This item was last modified on October 16, 2019